B12 : I had B12 injections and my... - Pernicious Anaemi...

Pernicious Anaemia Society

23,970 members16,842 posts

B12

Robz7
Robz7

I had B12 injections and my joints hurt and my skin broke out badly with acne and boils 4 years ago.

The doctor told me there was nothing in it to be allergic too, but I refused to take anyone shots.

fell so tired and suffer with brain fog so took Holland and Barrett B12 and once again my skin has broken out with acne and boils!!

I naively didn’t realise until seeing this post there was metal in it doh! I’ve always had a metal allergy and It’s on my medial history having worn metal earrings as a teenager I had to have steroid cream and pills, my ears and neck had watery boils and blisters so only put silver on my skin.

What do you take instead of B12? (I’m vegetarian)

Thank you

3 Replies
oldestnewest

There is nothing to take apart from B12. Without it you die.

Although there is a metal atom (cobalt) in B12 it is very tightly bound to a large molecule. It’s very much like the way an iron atom is tightly bound to a large molecule in haemoglobin.

If you’re vegetarian then you’re almost certainly deficienct in B12 if you don’t take any supplements. B12 is only found in animal products. There are small amounts of B12 in eggs and dairy. But, to get enough, you would need to eat a 2-egg cheese omelette, washed down with a glass of milk, every single day. And it would still be the exact same B12 as you get in pills, metal included.

Acne is a well-known side effect of taking B12 supplements. The good news is that it normally goes away after a few weeks.

If I were you I would go back to the B12 tablets. One low-dose (about 1000 mcg) tablet a week should be enough to get your levels back up to normal. If the acne returns see a pharmacist for something to try to keep it down to a bearable level and put up with it for a while.

Without B12 you’re risking permanent nerve and spinal cord damage.

clivealive
clivealiveForum Support

I had an allergic reaction to hydroxocobamalin back in the 1980s so I have continued having cyanocobamalin B12njections since 1972 without any problems. Not sure if there is any "metal" in the make up though.

Cyanocobalamin Description

Cyanocobalamin Injection, USP is a sterile solution of Cyanocobalamin for intramuscular or subcutaneous use.

Each mL contains 1,000 mcg Cyanocobalamin;

sodium chloride 0.9%;

benzyl alcohol 1.5%;

Water for Injection q.s.;

Hydrochloric acid and/or sodium hydroxide for pH adjustment if necessary (4.5-7.0).

Cyanocobalamin appears as dark, red crystals or as an amorphous or crystalline, red powder. It is very hygroscopic in the anhydrous form, and sparingly soluble in water (1:80). It is stable to autoclaving for short periods at 121°C. The Vitamin B12 coenzymes are very unstable in light.

You being vegan means that you must source B12 from somewhere.

I'm not a medically trained person.

Gambit62
Gambit62Administrator

did you have joint pain with the tablets - and what strength were they?

The acne and boils are more likely to be a secondary reaction rather than an alergy - micro-organisms on the skin respond to higher levels of B12 by secreting a toxic compound that some people react very badly to - as such a good wash should resolve the problem and quite likely that it wouldn't be a problem at all if you reduced the amount of B12 you were taking to be nearer to RDA.

If you are vegetarian then you can use dairy and eggs as sources of B12. You can also get foods that are fortified with B12 - most breakfast cereals and marmite for instance.

Being vegetarian doesn't preclude absorption problems - though the response to supplements suggests that it probably isn't absorption but lack of B12 in your diet so suggest that you look into some dietary sources.

You may also like...